Purchase this article with an account.
R Guillet, J Wyatt, R B Baggs, C K Kellogg; Anesthetic-induced corneal lesions in developmentally sensitive rats.. Invest. Ophthalmol. Vis. Sci. 1988;29(6):949-954.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Developmental critical periods for the induction of abnormalities by exposure to exogenous substances need not be confined to the early embryonic stage of organogenesis. The combination of ketamine hydrochloride and xylazine, two commonly used anesthetic agents, resulted in a corneal epithelial calcium deposition in 84% of rat pups whose exposure was limited to a single injection during the third postnatal week only. Concurrent exposure to ketamine hydrochloride, xylazine, and yohimbine, an alpha 2 adrenergic receptor antagonist, resulted in corneal lesions in only 6% of rat pups so exposed. The etiology is presently not understood but may involve interference with neurally directed corneal development. Corneal desiccation may also play a role. Altered drug metabolism, and toxic interactions resulting from a changing oxygen or light milieu are less likely etiologic mechanisms. Aspects of corneal development and mechanisms by which drugs can interact with and disturb normal maturational sequences can now be approached.
This PDF is available to Subscribers Only